Rip Current, Duval
- When
- October 9, 11:00 AM EST to October 12, 11:00 AM EST
- Where
- Duval County, Neptune Beach
- Reported by
- NEWSPAPER
- Coordinates
- 30.335, -81.648 (the zone’s center; the record gives no point)
A surfer aided in the rescue of 2 adults after they were swept out to sea in a rip current. Both adults comsumed a lot of salt water and were fatigued, but were determined to be in good health after the event.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A surfer aided in the rescue of 2 adults after they were swept out to sea in a rip current. Both adults comsumed a lot of salt water and were fatigued, but were determined to be in good health after the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Oct 9, 1:35 AM EST, 9 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 235 AM EDT SAT OCT 9 2004 ...INCREASING RAIN CHANCES THROUGH EARLY NEXT WEEK... .SHORT TERM...CONVECTIVE CLUSTER ON THE EAST SIDE OF TROPICAL STORM MATTHEW MAINTAINING ITSELF AT THIS HOUR...BUT SATELLITE IMAGERY INDICATES A GOOD DEAL OF SHEAR IN THE VICINITY OF THE STORM. CLOSER TO HOME...CIRRUS CANOPY STRETCHING FROM THE GULF COAST TO THE OHIO VALLEY HAS REACHED MOST OF THE CWA WITH A RATHER CLOUDY PERIOD IN STORE FOR THE NEXT SEVERAL DAYS. PERSISTENT EASTERLY FLOW CONTINUES IN THE BOUNDARY LAYER WITH SCATTERED SHOWERS OVER THE COASTAL WATERS. THESE ARE DISSIPATING BEFORE THEY REACH SHORE HOWEVER AS DEWPOINTS REMAIN A BIT TOO LOW OVER THE LAND. ETA12 MODEL DOING A GOOD JOB IN DEPICTING THE SHOWER ACTIVITY OFFSHORE AND MORE ORGANIZED CONVECTION WELL NORTH OF SSI. LOOKS AS THOUGH THIS CONVERGENT BAND WILL BE THE FOCUS FOR CONVECTION THIS AFTERNOON OVER THE NORTHERN PORTION OF THE GEORGIA FORECAST AREA. THIS WILL BE AIDED BY SHORTWAVE ENERGY STRETCHING FROM THE TENNESSEE VALLEY SOUTHWARD INTO THE PANHANDLE OF FLORIDA. OVER THE REMAINDER OF THE CWA...RAIN WILL BE HARD TO COME BY AS MOIST LOW LEVELS AND UPPER LEVELS ARE SEPARATED BY A SIGNIFICANT DRY SLOT FROM 700MB TO 450MB. WILL KEEP 20% POPS ALONG THE COAST WITH 30% TO 40% FOR THE EXTREME NORTHERN SECTIONS. MAIN CONVERGENT ZONE WILL MAINTAIN ITSELF OVERNIGHT WHILE DRIFTING SOUTH A BIT. LOSS OF DIURNAL HEATING SHOULD SUBDUE POPS A BIT AND WILL ONLY CARRY SLIGHT CHANCE TO LOW END SCATTERED FOR THE OVERNIGHT PERIOD. BY SUNDAY...MUCH WILL BE DETERMINED BY THE EVENTUAL TRACK OF TROPICAL STORM MATTHEW. BECAUSE IT WILL HAVE SUBTROPICAL TRAITS AS WELL...OVERALL EFFECTS SHOULD BE SIMILAR REGARDLESS OF EXACT TRACK. BUT NONETHELESS...ETA AND GFS SUITES ARE TO THE WEST OF THE OFFICIAL TRACK AS WELL AS SOME OF THE OTHER GUIDANCE MEMBERS RESULTING IN SOME UNCERTAINTY. AT THIS POINT...IT LOOKS LIKE THERE WILL BE A CONVERGENT ZONE SETTING UP OVER THE CWA WITH A SHARP POP GRADIENT. WILL FAVOR THE ETA12 AS IT DEPICTS HIGH OVER THE GREAT LAKES SLIDING EASTWARD WITH THE RIDGE WEDGING DOWN THE COAST. THIS WILL PUSH CONVERGENT BAND SOUTHWARD TO RESIDE OVER THE SUWANNEE VALLEY AS OPPOSED TO THE GFS TARGETING THE ALMA AREA. ETA12 HAS DONE WELL THIS YEAR WRT DRIER AIR FILTERING SOUTHWARD DOWN THE COAST...HENCE THE REASON FOR FAVORING ITS SOLUTION. REGARDLESS OF MODEL PREFERENCE...IT LOOKS LIKE A DECENT SHOT AT RAIN FOR THE FIRST PART OF THE WORK WEEK WITH GUIDANCE NUMBERS IN THE LIKELY RANGE. WILL FOLLOW SUIT AND INDICATE A GRADUAL CLEARING TREND LATE TUESDAY INTO WEDNESDAY. MUCH OF THE ENERGY SHIFTS NORTH OF THE AREA BY THE TIME RAIN ARRIVES...BUT WEAKENED LOW LEVEL JET DOES MAKE IT INTO THE AREA BY LATE MONDAY. INSTABILITY LOOKS TO BE LACKING FOR WIDESPREAD SEVERE WEATHER BUT WILL NEED TO MONITOR CLOSELY FOR THE NEXT FEW DAYS. .LONG TERM...EVERYTHING ON TRACK FOR THE FIRST SIGNIFICANT EAST COAST TROUGH OF THE YOUNG SEASON. ENERGY DIGS DOWN ALL THE WAY INTO THE FLORIDA PENINSULA...BUT PARENT HIGH IN THE FRONTS WAKE DOES NOT APPEAR TO BE PARTICULARLY STRONG. WILL NEED TO WAIT AND SEE HOW LOW TEMPERATURES GO BY THE END OF NEXT WEEK...BUT FOR NOW GRIDS REPRESENT THE SITUATION WELL. && .MARINE...BUOY DATA CONTS TO SHOW ELY FLOW AROUND 10-15 KT WITH AN OCCASIONAL GUST TO 18 KT. SEAS IN THE OUTER WATERS ESTIMATED AROUND 6 FT...SO CURRENT SCEC HEADLINE LOOKS FINE. BASED ON CURRENT TRENDS AND SHORT TERM GUIDANCE MAY STICK WITH THE SCEC HEADLINE TODAY ALTHOUGH OUTER WATERS ARE CLOSE TO SCA CRITERIA DUE TO SEAS. FOR SHORT TERM HAVE USED GFS GUIDANCE WHICH SHOWS A PRETTY SOLID 15 KT TODAY THEN TRENDED TOWARD A BLEND OF THE WINDS FOR SUN AND MON AS WINDS SLOWLY DECREASE MORE IN THE 10-15 KT RANGE FROM THE EAST AS THE AREA REMAINS BETWEEN TWO LOW PRES SYSTEMS...T.S. MATTHEW IN THE GULF OF MEXICO AND A LOW DEVELOPING 100 MILES S AND SW OF BERMUDA. GFS SIMILAR TO PREVIOUS RUNS SHOWING WINDS TO VEER AS MATTHEW MOVES INTO THE CENTRAL GULF OF MEXICO COAST AND BERMUDA LOW PRES MOVES EWD. WINDS SHIFT TO WLY ON WED AS FRONTAL SYSTEM MOVES THROUGH THE AREA. && .PRELIMINARY POINT TEMPS/POPS... AMG 81 65 80 64 / 30 30 40 40 SSI 79 70 78 70 / 20 30 30 30 JAX 82 67 81 67 / 20 20 50 40 SGJ 81 71 81 72 / 20 20 50 40 GNV 84 66 83 66 / 20 10 50 40 OCF 86 66 85 67 / 10 10 40 30 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. && PUBLIC...DEESE MARINE/FIRE WEATHER...SHASHY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1200 PM EDT SAT OCT 9 2004 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-101000- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 1200 PM EDT SAT OCT 9 2004 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...MOST RIVERS REMAIN ABOVE FLOOD STAGE... ...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES... MOST AREA RIVERS REMAIN ABOVE FLOOD STAGE. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE INFORMATION. EAST WINDS AT 10 TO 15 MPH AND A PERSISTENT EASTERLY SWELL WILL CONTINUE TO PRODUCE A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES TODAY. SEE THE LATEST SURF ZONE FORECAST FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A LOW PRESSURE SYSTEM IN THE GULF OF MEXICO WILL TRACK TOWARDS THE AREA OVER THE WEEKEND AND INCREASE THE RAIN CHANCES LATE SUNDAY INTO EARLY NEXT WEEK. THE POSSIBILITY OF LOCALLY HEAVY RAINFALL EXISTS WITH THIS SYSTEM...WITH STORM TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES POSSIBLE. SEVERAL AREA RIVERS WILL REMAIN NEAR OR ABOVE FLOOD STAGE DURING THE PERIOD. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE INFORMATION. ABOVE NORMAL RISK FOR RIP CURRENTS WILL CONTINUE THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. DEESE/HESS
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, October 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430899.